Alert archive / Kansas / Severe Thunderstorm Warnings in 2007
Severe Thunderstorm Warning 239, NWS Hastings, NE
NWS Hastings, NE issued this severe thunderstorm warning at Oct 17, 2007, 6:06 PM CDT for 4 counties in Kansas. It was in force for 21 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 17, 2007, 6:06 PM CDT (23:06 UTC)
- Expired
- Oct 17, 2007, 6:27 PM CDT
- In force
- 21 min
- Issued by
- NWS Hastings, NE
- Area
- Storm-based polygon
Counties Osborne County, KS, Phillips County, KS, Rooks County, KS, Smith County, KS
The radar
The Grand Island radar (KUEX), 92 km from the middle of the area, began a volume at 23:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 17, 6:28 PM CDT | HAIL 0.75 | Woodston, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 17, 2:59 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 11.1 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 500 J/kg
- Mixed-layer CIN
- -74 J/kg
- Mixed-layer LCL
- 1044 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 276 m²/s²
- 0-3 km storm-relative helicity
- 262 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KGID 172306 SVRGID KSC141-147-163-183-172345- /O.NEW.KGID.SV.W.0239.071017T2306Z-071017T2345Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE HASTINGS NE 606 PM CDT WED OCT 17 2007 THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWESTERN OSBORNE COUNTY IN NORTH CENTRAL KANSAS SOUTHEASTERN PHILLIPS COUNTY IN NORTH CENTRAL KANSAS NORTHEASTERN ROOKS COUNTY IN NORTH CENTRAL KANSAS SOUTHWESTERN SMITH COUNTY IN NORTH CENTRAL KANSAS * UNTIL 645 PM CDT * AT 604 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR KIRWIN...OR ABOUT 17 MILES SOUTHEAST OF PHILLIPSBURG...AND MOVING EAST AT 10 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... CEDAR BY 640 PM CDT GAYLORD BY 645 PM CDT HAIL UP TO 1 INCH IN DIAMETER HAS BEEN REPORTED NEAR KIRWIN IN PHILLIPS COUNTY WITH THIS STORM. IF YOU ARE IN THE PATH OF THE STORM...TAKE IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT WEDNESDAY EVENING FOR NORTH CENTRAL KANSAS AND SOUTHEASTERN NEBRASKA. LAT...LON 3973 9880 3946 9881 3938 9925 3969 9918 TIME...MOT...LOC 2306Z 252DEG 12KT 3960 9907 $$
1 follow-up statement
000 WWUS53 KGID 172327 SVSGID SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 627 PM CDT WED OCT 17 2007 KSC141-147-163-183-172337- /O.CAN.KGID.SV.W.0239.000000T0000Z-071017T2345Z/ PHILLIPS KS-SMITH KS-ROOKS KS-OSBORNE KS- 627 PM CDT WED OCT 17 2007 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN OSBORNE... NORTHEASTERN ROOKS...SOUTHWESTERN SMITH AND SOUTHEASTERN PHILLIPS COUNTIES IS CANCELLED... THE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED. DIME SIZE HAIL AND GUSTY WINDS TO 40 MPH MAY STILL BE POSSIBLE WITH THIS STORM AS IT MOVES THROUGH THE AREA. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT WEDNESDAY EVENING FOR NORTH CENTRAL KANSAS AND SOUTHEASTERN NEBRASKA. LAT...LON 3973 9880 3946 9881 3938 9925 3969 9918 TIME...MOT...LOC 2327Z 252DEG 12KT 3962 9898 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 17, 5:03 PM CDT, 1 hour 3 minutes earlier.
Area forecast discussion, Oct 17, 5:03 PM CDT, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
503 PM CDT WED OCT 17 2007
.AVIATION...18Z TAF AMENDMENT. DID A QUICK UPDATE TO THE TAF.
PROXIMITY TO THE WARM FRONT PROMPTED A BACKING OF WIND DIRECTION
IN THE FORECAST. ONSET OF PRECIPITATION HAS ALSO BEEN DELAYED
BASED ON LATEST SATELLITE AND RADAR TRENDS.
&&
.PREV DISCUSSION... /ISSUED 357 PM CDT WED OCT 17 2007/
DISCUSSION...
FIRST CONCERN IS CHANCE OF SEVERE WEATHER THIS AFTERNOON AND
EVENING. LOW TO MODERATE INSTABILITY AND AVAILABLE MOISTURE
COMBINED WITH SURFACE CONVERGENCE NEAR THE SURFACE LOW PRESSURE
AREA IS BEING AIDED BY SOME DYNAMIC LIFT. THIS IS ACCOUNTING FOR
SCATTERED CONVECTION FORMING OVER THE FAR SOUTHWEST CORNER OF THE
WARNING AREA. MICROBURSTS WITH LARGE HAIL AND DAMAGING WINDS ARE
THE BIGGEST CONCERN WITH THESE STORMS. SHEAR IS DECENT...SO WILL
HAVE TO MONITOR FOR ROTATING STORMS DURING THE EVENT. AREAS WELL
NORTH OF I-80 WERE CLOUD COVERED AND MUCH MORE STABLE...SO SEVERE
WEATHER THERE IS MORE OF A LONG SHOT.
NEXT PROBLEM IS STRONG WINDS ON THURSDAY. AS THE SURFACE LOW
DEPARTS NE AND KS AND MOVES EAST IT WILL LEAVE A VERY TIGHT
PRESSURE GRADIENT OVER THE AREA ON THURSDAY INTO EARLY FRIDAY.
WINDS IN EXCESS OF 40 MPH ARE EXPECTED...ESPECIALLY DURING THE
AFTERNOON HOURS.
WRAP AROUND SHOWERS ARE EXPECTED TO CONTINUE THROUGH THURSDAY
NIGHT. AFTER THE LOW MOVES OUT OF THE AREA...TEMPERATURES WILL
MODERATE AS CLOUDS DISSIPATE AND WINDS SWING BACK TO THE SOUTH BY
FRIDAY NIGHT AS A WEAK HIGH PRESSURE MOVES OVER THE AREA. ANOTHER
LOW PRESSURE ARE IS FORECAST TO EFFECT THE AREA LATE IN THE
WEEKEND. THE MODELS ARE ALL OVER THE PLACE AND IN DISAGREEMENT
ESPECIALLY AFTER DAY 3 SO WILL CONTINUE ON GOING AND COLLABORATED
FORECASTS ARE THE WAY TO GO FOR NOW.
PREV DISCUSSION... /ISSUED 1251 PM CDT WED OCT 17 2007/
AVIATION...
LOW PRESSURE AREA OVER ERN KS CONTINUES TO CAUSE UNSETTLED WX OVER
THE AREA. SCATTERED SHOWERS AND THUNDERSTORMS CONTINUE TO MOVE
OVER THE AREA EARLY THIS AFTERNOON AND ARE EXPECTED TO CONTINUE
INTO THE EVENING HOURS. DIURNAL TRENDS IN ADDITION TO MODERATE
INSTABILITY AND MOISTURE SUGGEST STRONG TO SEVERE THUNDERSTORMS
ARE A THREAT. AS THE LOW PASSES SOUTHEAST OF THE AREA...MVFR TO
IFR CIGS WILL DEVELOP OVER THE TAF SITE. WINDS WILL INCREASE INTO
THE 25 TO 35 KT RANGE THROUGH MIDDAY THURSDAY.
.GID WATCHES/WARNINGS/ADVISORIES...
NE...WIND ADVISORY FROM 10 AM TO 7 PM CDT THURSDAY FOR NEZ039>041-
046>049-060>064-072>077-082>087.
KS...WIND ADVISORY FROM 10 AM TO 7 PM CDT THURSDAY FOR KSZ005>007-
017>019.
HEINLEINHazardous weather outlook, Oct 17, 1:26 PM CDT, 4 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE HASTINGS NE 126 PM CDT WED OCT 17 2007 NEZ039>041-046>049-181200- VALLEY-GREELEY-NANCE-SHERMAN-HOWARD-MERRICK-POLK- 126 PM CDT WED OCT 17 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTH CENTRAL NEBRASKA MAINLY NORTH OF GRAND ISLAND. .DAY ONE...THIS AFTERNOON AND TONIGHT. THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND TONIGHT. THE STRONGER STORMS MAY PRODUCE HAIL UP TO THE SIZE OF NICKELS...WIND GUSTS OF 40 TO 45 MPH...DANGEROUS LIGHTNING AND HEAVY RAINS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NORTHWEST WINDS ARE EXPECTED TO BLOW AT 25 TO 35 MPH WITH GUSTS AROUND 45 MPH ON THURSDAY. THESE WINDS SHOULD DECREASE BY FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED FOR THIS AFTERNOON OR TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE) KSZ005>007-017>019-NEZ060>064-072>077-082>087-181200- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-DAWSON-BUFFALO-HALL- HAMILTON-YORK-GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS- HARLAN-FRANKLIN-WEBSTER-NUCKOLLS-THAYER- 126 PM CDT WED OCT 17 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTH CENTRAL NEBRASKA MAINLY SOUTH OF INTERSTATE 80 AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. THUNDERSTORMS ARE EXPECTED TO REDEVELOP THIS AFTERNOON AND CONTINUE OVERNIGHT. THE BEST CHANCE FOR SEVERE WEATHER WILL BE ANYTIME AFTER 2 PM AND CONTINUE INTO THE EVENING. THE STORMS WILL BE CAPABLE OF PRODUCING HAIL UP TO SIZE OF GOLF BALLS...WINDS AROUND 50 MPH...DANGEROUS LIGHTNING AND HEAVY RAINS. A FEW ISOLATED TORNADOES ARE ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NORTHWEST WINDS ARE EXPECTED TO BLOW AT 25 TO 35 MPH WITH GUSTS AROUND 45 MPH ON THURSDAY. THESE WINDS SHOULD DECREASE BY FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED AFTER 2 PM AND CONTINUE INTO THE EVENING. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE) EWALD
In the hours before
Local storm report, Oct 17, 5:09 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
509 PM CDT WED OCT 17 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0508 PM FLOOD 8 N PHILLIPSBURG 39.87N 99.32W
10/17/2007 PHILLIPS KS CO-OP OBSERVER
MINOR LOWLAND FLOODING REPORTED 8 N OF
PHILLIPSBURG...SOME COUNTY ROADS BEING COVERED WITH
WATER.
&&
NWSLocal storm report, Oct 17, 5:10 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
510 PM CDT WED OCT 17 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0508 PM HAIL 2 S PHILLIPSBURG 39.72N 99.32W
10/17/2007 E0.88 INCH PHILLIPS KS CO-OP OBSERVER
&&
NWSSpecial weather statement, Oct 17, 5:34 PM CDT, 32 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 534 PM CDT WED OCT 17 2007 NEZ084-172300- FRANKLIN- 534 PM CDT WED OCT 17 2007 ...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR FRANKLIN COUNTY... AT 532 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5 MILES SOUTHEAST OF BLOOMINGTON...OR 26 MILES NORTHEAST OF PHILLIPSBURG...AND MOVING NORTHEAST AT 30 MPH. * THE THUNDERSTORM WILL BE NEAR... FRANKLIN BY 540 PM CDT RIVERTON BY 600 PM CDT HAIL UP TO DIME SIZE...AND WINDS AROUND 45 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.
Local storm report, Oct 17, 5:35 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
535 PM CDT WED OCT 17 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0534 PM HAIL 13 N KENSINGTON 39.96N 99.03W
10/17/2007 E0.50 INCH SMITH KS PUBLIC
&&
NWSLocal storm report, Oct 17, 5:45 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
545 PM CDT WED OCT 17 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0544 PM HAIL 1 S FRANKLIN 40.08N 98.95W
10/17/2007 E1.00 INCH FRANKLIN NE LAW ENFORCEMENT
&&
NWSLocal storm report, Oct 17, 6:03 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
603 PM CDT WED OCT 17 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0602 PM HAIL RIVERTON 40.09N 98.76W
10/17/2007 E0.50 INCH FRANKLIN NE TRAINED SPOTTER
&&
NWSThe office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 17, 3:36 PM CDT | Wind Advisory | GID | Jewell, Mitchell, Osborne, Phillips, Rooks, Smith | 27 hr |
| Oct 17, 3:53 PM CDT | Severe Thunderstorm Warning | GID | Phillips | 52 min |
| Oct 17, 4:35 PM CDT | Tornado Warning | GID | Phillips | 40 min |
| Oct 17, 4:54 PM CDT | Severe Thunderstorm Warning | GID | Phillips | 66 min |
| Oct 17, 5:19 PM CDT | Severe Thunderstorm Warning | GID | Smith | 30 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2007Every severe thunderstorm warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.